Hail, Bear Lake
- When
- May 29, 6:20 PM MST to 6:35 PM MST
- Where
- Bear Lake County, Montpelier
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -111.300
One inch hail in Montpelier with small branches stripped off trees.
Large hail fell in Bear Lake County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PIH wrote it up.
Large hail fell in Bear Lake County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 29, 12:14 PM MST, 6 hours 6 minutes earlier.
Area Forecast Discussion National Weather Service Pocatello ID 114 PM MDT SUN MAY 29 2016 .SHORT TERM...Tonight through Wednesday. An upper trof moving thru the Pac NW today will move off to the east by Mon morning. Showers and a few tstms over the mtns this eve will diminish by Mon morning. Southwest winds will pick up across the Snake River Plain in the wake of the upper trof late Mon morning. Winds will peak Mon aftn and diminish Mon eve. Decided to go with a lake wind advisory for Mon...even though winds look to be borderline. Should be plenty of boat traffic on the reservoir due to the Memorial Day holiday...so thought it best to raise awareness. Upper ridging builds into the West on Mon...and dominates thru Wed. This results in warm and dry conditions. Hedges .LONG TERM...Wed night through next Sun night. 500mb long wave pattern shows the longwave ridge over the Great Plains will continue to build and move the storm track farther north and away from the forecast area. This pattern does open up a chance for subtropical moisture to move up from the Gulf of California if southerly wind develops due to a shortwave moving into the west coast. The ECMWF and GFS cannot seem to agree on when this may occur, although they are in agreement for the first 2 days that conditions will be mainly clear. Breezy conditions for those first two days until the upper level winds go light for Sat and Sun, then very light wind is expected. Messick && .AVIATION...Some locations will have gusty wind this afternoon, but -SHRA and -TSRA will be limited to the southern highlands and the northern half of the central Idaho mountains. Thus have some VCTS remarks for KBYI and KPIH only. Very dry in the KSUN area, so very little happening there. May see some CIGs Memorial Day afternoon at KIDA and KPIH when better moisture develops over eastern Idaho. Messick && .PIH Watches/Warnings/Advisories... Lake Wind Advisory from 10 AM to 8 PM MDT Monday for IDZ021. &&
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 412 PM MDT SUN MAY 29 2016 IDZ022-292245- SOUTH CENTRAL HIGHLANDS ID- 412 PM MDT SUN MAY 29 2016 ...HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH AFFECTING SOUTHWESTERN ONEIDA COUNTY UNTIL 445 PM MDT... AT 410 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF HOLBROOK SUMMIT...MOVING EAST AT 25 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. A WIND GUST OF 41 WAS REPORTED AT THE JUNIPER INTERCHANGE.. LOCATIONS IMPACTED INCLUDE... HOLBROOK SUMMIT AND HOLBROOK. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4205 11290 4222 11297 4237 11253 4213 11242 TIME...MOT...LOC 2210Z 253DEG 22KT 4216 11284 JKEYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
420 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 9 N BLACK PINE 42.14N 112.98W
05/29/2016 M41 MPH ONEIDA ID MESONET
ITD - JUNIPER INTERCHANGE.
&&
JKEYESSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE POCATELLO ID 637 PM MDT SUN MAY 29 2016 IDZ025-300100- WASATCH MOUNTAINS/IDAHO PORTION ID- 637 PM MDT SUN MAY 29 2016 ...WINDS IN EXCESS OF 40 MPH FOR EAST CENTRAL FRANKLIN AND SOUTHERN BEAR LAKE COUNTIES UNTIL 700 PM MDT... AT 634 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF ONEIDA NARROWS...MOVING EAST AT 45 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. IF YOU ARE ON OR NEAR THE NORTH END OF BEAR LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. LOCATIONS IMPACTED INCLUDE... SAINT CHARLES....DINGLE...PARIS...BLOOMINGTON...BORDER SUMMIT... PEGRAM...BERN AND OVID. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4221 11177 4232 11165 4230 11105 4202 11105 TIME...MOT...LOC 0034Z 277DEG 40KT 4222 11156 JKEYES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
718 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL E MONTPELIER 42.32N 111.30W
05/29/2016 E0.88 INCH BEAR LAKE ID TRAINED SPOTTER
HAIL RANGING FROM DIME TO NICKLE SIZE.
&&
RSURVICKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
720 PM MDT SUN MAY 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0714 PM HAIL SSE MONTPELIER 42.32N 111.30W
05/29/2016 E1.00 INCH BEAR LAKE ID TRAINED SPOTTER
ESTIMATED QUARTER SIZE HAIL. SOME SMALL BRANCHES STRIPPED
OFF TREES FROM THE HAIL.
&&
RSURVICKThe Pocatello radar (KSFX), 143 km away, was scanning. The volume nearest the first event began at 01:19 UTC.
2 hail. Local standard time, as filed.
One inch hail in Montpelier with small branches stripped off trees.
One inch hail in Geneva.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634940, 634943.